Rosuvastatin Use Implicated in the Drug Reaction with Eosinophilia and Systemic Symptoms.
Drug reaction with eosinophilia and systemic symptoms (DRESS) is a life-threatening drug-induced hypersensitivity reaction that is most closely associated with antiepileptics and antibiotics. While cases of DRESS are rare, here we present a case of DRESS in an adult male following administration of rosuvastatin who presented with fevers, generalized rash, and facial fullness. Vitals on presentation were temperature 102oF, pulse 95/min, blood pressure 95/47 mmHg, and respiratory rate of 14/min. His physical examination revealed scleral icterus, generalized blanching maculopapular rash, facial fullness, and right upper quadrant tenderness. Laboratory investigations found hemoglobin 10 gm/dl, white blood cell count 16.0 K/uL, peripheral eosinophil count 1,700 K/uL, alkaline phosphatase 2,501 U/L, aspartate transaminase 620 U/L, alanine transaminase 680 U/L, total bilirubin 13.2 mg/dl with a direct component of 9 mg/dl, blood urea nitrogen 66 mg/dl, creatinine 5.20 mg/dl, glomerular filtration rate 8 ml/min, and immunoglobulin E level 623 IU/mL. Serology for viral hepatitis, Epstein-Barr virus, cytomegalovirus, and human herpesvirus 6 was negative. Computed tomographic scan of chest, abdomen, and pelvis showed generalized lymphadenopathy. Over the next week, the patient deteriorated clinically with worsening transaminitis and oliguric acute renal failure requiring renal replacement therapy. As per the European Registry of Severe Cutaneous Adverse Reaction Criteria (RegiSCAR), the probability of rosuvastatin-induced DRESS syndrome was scored as "definite." He was treated with systemic and topical glucocorticoids leading to a gradual improvement in his symptoms. Skin biopsy was suggestive of DRESS syndrome as well. Since DRESS carries such a significant risk of mortality between 10% and 20%, DRESS must be recognized and treated as soon as symptoms present. Clinicians should also be aware that statins, one of the most commonly prescribed drugs, are also a potential cause DRESS.
Mustafa SF, Zafar MR, Miller TW. Rosuvastatin Use Implicated in the Drug Reaction with Eosinophilia and Systemic Symptoms. Cureus. 2020 Feb 25;12(2):e7098. doi: 10.7759/cureus.7098. PMID: 32231894; PMCID: PMC7098409.